POINT PLEASANT, N.J. — On an icy night last month, a man entered a grocery store, walked past the displays of cake mix and paper towels, and went into the bathroom, where he injected himself with heroin.
Hours later, the man was found dead in the bathroom with a needle still in his arm, authorities said. They believe the man was one of more than 80 across the country who have died in recent weeks after injecting heroin laced with fentanyl, a powerful synthetic opiate.
As the number of people who use, and fatally overdose on, heroin has skyrocketed in recent years, authorities are seeing the return of an alarming development: heroin that, often unbeknownst to the user, is spiked with fentanyl.
Fentanyl is a narcotic that is typically administered to people in chronic pain, including end-stage cancer patients. It is also used as an anesthetic. It is considered 80 times more powerful than morphine and can kill by inhibiting breathing.
“The dealers push this as being a super high, which it is, but it’s also lethal,” said Ellen Unterwald, director of the Center for Substance Abuse Research at the Temple University School of Medicine. Users typically don’t know how much fentanyl is mixed in, and she said just a small amount can be fatal because the drug is so potent.
“A very small amount can exert a very significant effect,” said Eric Strain, director of the Center for Substance Abuse Treatment and Research at Johns Hopkins University.
In Maryland, at least 37 people have died from the combined drugs, according to the Maryland Department of Health and Mental Hygiene, and in western Pennsylvania, authorities said they caused 22 deaths in recent weeks. In Rhode Island, 25 died from the laced heroin, and in Vermont police have warned that pure fentanyl is being sold as heroin.